Kansas, 2005

Hail in Kansas, September 14, 2005

September 14, 2005 · NWS DDC · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 14, 1:38 AM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 14, 1:38 AM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
238 AM CDT WED SEP 14 2005

.DISCUSSION...

DAYS 1-2...

THE FORECAST IS CHALLENGING, WITH POP LEVELS AND PLACEMENT OF POPS
THE MAIN DECISIONS.

THE SURFACE ANALYSIS FROM 07Z SHOWED A COLD FRONT SOUTH OF OUR
AREA, STRETCHING FROM A LOW JUST EAST OF KANSAS CITY SOUTHWEST TO
JUST SOUTHEAST OF AMARILLO, WHERE THE FRONT BECOMES STATIONARY AND
CURVES BACK NORTHWEST AND THEN WEST INTO SOUTHERN UTAH.  A DRY LINE
TRAILED SOUTH-SOUTHWEST FROM AMA TO THE EXTREME WEST PANHANDLE OF
TEXAS.

WITH HIGH PRESSURE CENTERED TO OUR NORTH IN NORTHWESTERN NEBRASKA,
FIGURE THERE WILL BE AN UPSLOPE EAST AND THEN SOUTHEAST WIND FLOW
OVER ALL THE AREA TODAY.  THIS SHOULD ADVECT LOW LEVEL MOISTURE INTO
FROM THE EAST, GIVING A GOOD CHANCE FOR RAIN, WITH ELEVATED
THUNDERSTORMS A POSSIBILITY.  IT COULD TAKE SOME TIME TO SATURATE THE
COLUMN OF THE LOWER LAYERS, SO THE BEST CHANCE FOR RAIN WILL BE THIS
AFTERNOON AND DOWN ALONG THE OKLAHOMA BORDER, CLOSER TO THE SOUTHERN
FRONT.

RAISED MAX TEMPS UP A FEW DEGREES TODAY, BANKING ON A SLOWER DEGREE
OF MOISTURE SATURATION.  EXPECT THE NORTHERN CWA TO SEE SOME EARLY
SUNSHINE AND REACH THE MID 70S BEFORE CLOUDING UP.  MINIMUM
TEMPERATURES TONIGHT WILL FALL TO THE LOWER 50S, EXCEPT NEAR P28
WHERE DEW POINTS WILL STAY UP.  KEPT GOING TEMPS AND POPS FOR
THURSDAY AND THURSDAY NIGHT.  THERE MAY BE A FEW LINGERING SHOWERS
THURSDAY, ESPECIALLY IN THE SOUTHERN TIER COUNTIES.  THURSDAY
AFTERNOON SHOULD TURN OUT PRETTY NICE WITH PARTLY CLOUDY SKIES AND
TEMPS WARMING INTO AT LEAST THE LOWER 80S MOST LOCATIONS.  A RETURN
TO A LIGHT SOUTHERLY FLOW THURSDAY NIGHT WILL LIKELY LEAD TO MINIMUM
TEMPERATURES BEING CLOSER TO SEASONAL NORMS.

DAYS 3-7...

THE MODELS ARE SPLIT ON HOW PROGRESSIVE THE UPPER TROUGH WILL BE
THIS WEEKEND AND EARLY NEXT WEEK. THE EC/GFS ARE MORE PROGRESSIVE
WITH THE TROUGH AND ASSOCIATED FRONT WHILE THE UK/CANADIAN ARE MUCH
SLOWER. DECIDED NOT TO MAKE MAJOR CHANGES FOR THIS REASON.

STILL THINK THERE COULD BE A FEW ISOLATED STORMS ALONG THE DRYLINE
FRI-SAT. A SHORTWAVE TROUGH WILL BE APPROACHING THE HIGH PLAINS
LATE FRIDAY. INSTABILITY AXIS WILL BE IN FAR WESTERN KS AND EASTERN
CO. WITH ELEVATED HEATING IT MAY NOT TAKE MUCH FORCING TO GET STORMS.

THE DRYLINE WILL BE A LITTLE FURTHER EAST ON SATURDAY. WITH STRONG
SPEED AND DIRECTIONAL SHEAR, ANY STORMS THAT DEVELOP WILL BE SEVERE.
THE LACK OF A STRONG WAVE WILL KEEP STORMS ISOLATED AT BEST.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  53  80  57 /  40  30  30  10
GCK  71  51  79  58 /  40  30  20  10
EHA  68  52  80  56 /  50  30  30  10
LBL  68  52  81  56 /  60  30  30  10
HYS  75  52  80  56 /  20  20  20  10
P28  70  58  82  61 /  60  30  30  10
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12/24
Hazardous weather outlook, Sep 14, 4:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED SEP 14 2005

KSZ030-031-043>046-061>066-074>081-084>090-151000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT WED SEP 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY, MAINLY SOUTH OF I-70.
BUT DUE TO THE RELATIVELY STABLE NATURE OF THE ATMOSPHERE, NO
SEVERE THUNDERSTORMS ARE EXPECTED.  RAINFALL AMOUNTS WILL VARY FROM
A TRACE UP TO A HALF INCH IN A FEW ISOLATED LOCATIONS.  THE RAIN
CHANCES ARE SLIGHTLY LESS TONIGHT, BUT ADDITIONAL RAINFALL COULD
AVERAGE LESS THAN A TENTH OF AN INCH.  NO SEVERE WEATHER IS
EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS
THURSDAY MORNING, BUT NO SEVERE STORMS ARE FORECAST.

THERE IS ALSO A SLIGHT CHANCE FOR A FEW SEVERE THUNDERSTORMS FROM
FRIDAY EVENING THROUGH SUNDAY EVENING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

The radar

The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barber

When
September 14, 6:00 AM CST
Where
Barber County, Medicine Lodge
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -98.583

Hail, Barber

When
September 14, 6:11 AM CST
Where
Barber County, Sharon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -98.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474667, 5474668.